Background and importance Tazobactam/piperacillin (TAZ/PIPC), indicated for pneumonia and intra-abdominal abscess in Japan, is recommended as a single drug therapy, together with carbapenems, in the guidelines for intra-abdominal infection published by the American College of Surgeons and Surgical Infection Society in 2010 in the USA. There are no reports of leucopenia after treatment with this drug in Japan.
Aim and objectives We observed the case of a postpartum woman who had leucopenia caused by TAZ/PIPC used for intra-abdominal infection. We have reported an improvement in symptoms owing to intervention by the hospital pharmacist.
Material and methods In our hospital, pharmacists are stationed in the maternity ward and share patient information at conferences held in other occupations once a week. A woman had continuous bleeding due to placental abruption after a normal delivery and underwent a total hysterectomy. On day 9, TAZ/PIPC was initiated as Bacteroides fragilis was found in a blood culture and was suspected to be causing intra-abdominal infection. A reduced white blood cell count persisted following the start of therapy, with leucopenia reported (1.45×109/µL) on day 22. As leucopenia was considered to be caused by TAZ/PIPC, we proposed discontinuation of the drug and the use of meropenem as an alternative. Leucopenia and intra-abdominal infection improved after switching to meropenem. On day 30, meropenem therapy was completed.
Results This patient had leucopenia on day 14 of treatment with TAZ/PIPC and her white blood cell count increased after drug discontinuation. We considered this event an adverse drug reaction caused by TAZ/PIPC, based on a previous report in which patients develop leucopenia, on average, on day 15 of TAZ/PIPC treatment. As the patient was in the postpartum period, we proposed meropenem as an alternative to allow the patient to continue to breast feed, because a lower proportion of this drug is transferred to breast milk.
Conclusion and relevance For patients treated with TAZ/PIPC, hospital pharmacists should be actively involved in the proposal of blood tests and the assessment of test results to avoid serious adverse drug reactions, such as leucopenia.
References and/or acknowledgements 1. Macwilliam JL. Piperacillin/tazobactam induced thrombocytopaenia—a delayed response. BMJ Case Rep 2012:bcr0320125981.
No conflict of interest.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.